Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 19, NWS Missoula, MT

July 23, 2008Ravalli County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 23, 2008, 6:44 PM MDT for Ravalli County, Montana. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2008, 6:44 PM MDT (00:44 UTC)
Expired
Jul 23, 2008, 7:16 PM MDT
In force
32 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Ravalli County, MT

The radar

The Missoula radar (KMSX), 55 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 6:55 PM MDTHAIL 0.753 Sw Stevensville, MTTRAINED SPOTTER REPORTED PENNY SIZE OR SLIGHTLY LARGER HAIL.
Jul 23, 6:55 PM MDTHAIL 1.54 Sw Stevensville, MTHALF DOLLAR TO PING PONG BALL SIZED HAIL COVERED GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.7 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2008-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2008-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2329 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 240044
SVRMSO
MTC081-240130-
/O.NEW.KMSO.SV.W.0019.080724T0044Z-080724T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
644 PM MDT WED JUL 23 2008

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RAVALLI COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 730 PM MDT.

* AT 636 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED NEAR
  VICTOR...OR ABOUT 15 MILES NORTH OF HAMILTON...AND WAS MOVING EAST
  AT 41 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN RAVALLI COUNTY AROUND 700 PM MDT.

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4658 11383 4654 11383 4650 11387 4646 11385
      4644 11385 4637 11416 4653 11425 4666 11385
      4666 11383 4664 11381 4660 11381
TIME...MOT...LOC 0044Z 248DEG 36KT 4649 11407

$$
2 follow-up statements
000 
WWUS55 KMSO 240108
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
707 PM MDT WED JUL 23 2008

MTC081-240130-
/O.CON.KMSO.SV.W.0019.000000T0000Z-080724T0130Z/
RAVALLI MT-
707 PM MDT WED JUL 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHERN RAVALLI COUNTY...

* AT 700 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
  LOCATED 12 MILES EAST OF STEVENSVILLE...OR ABOUT 23 MILES SOUTH OF
  MISSOULA...AND WAS MOVING EAST AT 41 MPH.

PENNY-SIZED HAIL HAS BEEN REPORTED JUST SOUTHWEST OF STEVENSVILLE 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4658 11383 4654 11383 4650 11387 4646 11385
      4644 11385 4637 11416 4653 11425 4666 11385
      4666 11383 4664 11381 4660 11381
TIME...MOT...LOC 0107Z 248DEG 36KT 4657 11376

$$
000 
WWUS55 KMSO 240116
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
716 PM MDT WED JUL 23 2008

MTC081-240126-
/O.CAN.KMSO.SV.W.0019.000000T0000Z-080724T0130Z/
RAVALLI MT-
716 PM MDT WED JUL 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RAVALLI COUNTY IS
CANCELLED...

LAT...LON 4658 11383 4654 11383 4650 11387 4646 11385
      4644 11385 4637 11416 4653 11425 4666 11385
      4666 11383 4664 11381 4660 11381
TIME...MOT...LOC 0116Z 248DEG 36KT 4661 11364

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:23 PM MDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jul 23, 2:23 PM MDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
223 PM MDT WED JUL 23 2008

.DISCUSSION...A LOW PRESSURE SYSTEM WILL MOVE ALONG THE CANADIAN BORDER
THIS AFTERNOON AND EVENING. THIS SYSTEM WILL CAUSE SCATTERED
SHOWERS AND THUNDERSTORMS...ESPECIALLY ACROSS NORTHWEST MONTANA.
THESE SHOWERS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND SMALL
HAIL. THE CONVECTION IS EXPECTED TO DIMINISH AFTER SUNSET THIS
EVENING...EXCEPT FOR A FEW SHOWERS ACROSS THE GLACIER PARK REGION.
THE UPPER LEVEL FLOW WILL TRANSITION TO NORTHWESTERLY ON THURSDAY
WHICH SHOULD KEEP A FEW SHOWERS LINGER ALONG THE NORTHERN PART OF
THE CONTINENTAL DIVIDE. A RIDGE OF HIGH PRESSURE WILL BUILD OVER
THE NORTHERN ROCKIES ON FRIDAY. THIS RIDGE WILL CAUSE A WARMING
AND DRYING TREND. TEMPERATURES BY FRIDAY WILL BE AROUND 10 DEGREES
ABOVE NORMAL.

SATURDAY...SUNNY SKIES AND WARM TEMPERATURES UNDER A HIGH PRESSURE RIDGE.
EXPECT TEMPERATURES TO REACH THE LOW TO MID 90S IN THE VALLEYS.

SUNDAY AND MONDAY...A LOW PRESSURE TROF WILL SETUP OFF THE WASHINGTON
AND OREGON COAST. THIS WILL PRODUCE A GENERAL SOUTHWEST FLOW. A FEW
IMPULSES OF ENERGY WILL MOVE THROUGH THIS FLOW. AVAILABLE MID LEVEL
MOISTURE WILL BE LIMITED TO GET ENTRAINED IN THIS FLOW WHICH WILL LIMIT
THE POTENTIAL FOR THUNDERSTORMS MAINLY IN NORTHWEST MONTANA. TEMPERATURES
WILL COOL SLIGHTLY BUT REMAIN ABOVE NORMAL.

TUESDAY AND WEDNESDAY...THE POTENTIAL FOR SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS WILL INCREASE UNDER INCREASING MONSOONAL MOISTURE
AND CONTINUED WEAK SHORT WAVES MOVING THROUGH THE NORTHERN ROCKIES.
EXPECT TEMPERATURES TO REMAIN SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...LOW PRESSURE MOVING INTO THE REGION WILL KEEP CLOUDS
AROUND THROUGH SUNSET FOR MOST LOCATIONS. IN EXTREME NORTHWEST
MONTANA CLOUDS WILL BE LOW ENOUGH TO OBSCURE TERRAIN AT TIMES.
SCATTERED THUNDERSTORMS DEVELOPING THIS AFTERNOON WILL MOVE ACROSS
NORTHERN IDAHO AND WESTERN MONTANA THROUGH MIDNIGHT PRODUCING
GUSTY WINDS AND SMALL HAIL.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...SMITH
LONG TERM....RPN
AVIATION...LOEFFELBEIN
Hazardous weather outlook, Jul 23, 6:28 AM MDT, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
628 AM MDT WED JUL 23 2008

IDZ006-MTZ002-005>007-240300-
SOUTHERN CLEARWATER MOUNTAINS-WEST GLACIER REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-
628 AM MDT WED JUL 23 2008 /528 AM PDT WED JUL 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A TROUGH OF LOW PRESSURE WILL MOVE INTO IDAHO AND WESTERN MONTANA
THIS AFTERNOON TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE MAIN THREAT FROM THUNDERSTORMS WILL BE
SMALL HAIL AND GUSTY WINDS. ISOLATED STRONG STORMS ARE POSSIBLE ESPECIALLY
NEAR THE CONTINENTAL DIVIDE DURING THE EVENING HOURS. STORMS SHOULD
DIMINISH BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005-007>010-MTZ001-003-004-043-240300-
NORTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-
LOWER HELLS CANYON/SALMON RIVER REGION-WESTERN LEMHI COUNTY-
EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
POTOMAC/SEELEY LAKE REGION-
628 AM MDT WED JUL 23 2008 /528 AM PDT WED JUL 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A TROUGH OF LOW PRESSURE WILL MOVE INTO IDAHO AND WESTERN MONTANA
THIS AFTERNOON. SHOWERS ARE EXPECTED TO DEVELOP WITH ISOLATED TO
SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...MAINLY NORTH OF SALMON IDAHO. THE MAIN THREAT FROM
THUNDERSTORMS WILL BE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 23, 1:49 PM MDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
149 PM MDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HAIL             23 S SALMON             44.84N 113.89W
07/22/2008  E1.25 INCH       LEMHI              ID   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED HAIL THAT WAS BETWEEN QUARTER
            AND HALF DOLLAR SIZED ALONG US HIGHWAY 93 NEAR ELK BEND.

0300 PM     FLASH FLOOD      20 S SALMON             44.89N 113.89W
07/22/2008                   LEMHI              ID   TRAINED SPOTTER

            SEVERAL DEBRIS FLOWS REPORTED ALONG US HWY 93 NEAR ELK
            BEND DUE TO .5 INCHES RAIN IN 30 MINUTES.

0300 PM     FLASH FLOOD      20 S SALMON             44.89N 113.89W
07/22/2008                   LEMHI              ID   TRAINED SPOTTER

            A 10 MILE STRETCH OF HIGHWAY 93 IS CLOSED BETWEEN SALMON
            AND CHALLIS DUE TO MUD/ROCK SLIDES.

0305 PM     TSTM WND GST     SALMON                  45.18N 113.89W
07/22/2008  M66.00 MPH       LEMHI              ID   OFFICIAL NWS OBS

            RAWS STATION IN SALMON REPORTED A WIND GUST OF 66 MPH AT
            305 PM.

0315 PM     FLASH FLOOD      ELLIS                   44.69N 114.05W
07/22/2008                   LEMHI              ID   NWS EMPLOYEE

            15 TO 20 MINOR MUDSLIDES AND 3 TO 4 MAJOR MUDSLIDES
            OCCURED 20 MILES NORTH OF ELLIS IN LEMHI COUNTY.

0342 PM     HAIL             LEADORE                 44.68N 113.36W
07/22/2008  E0.75 INCH       LEMHI              ID   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PENNY SIZE HAIL

0345 PM     HAIL             2 N LEADORE             44.71N 113.36W
07/22/2008  E0.75 INCH       LEMHI              ID   PUBLIC

            LEMHI SHERIFF RELAYED A MOTORISTS REPORT OF PENNY SIZE
            HAIL.

0400 PM     TSTM WND DMG     LEADORE                 44.68N 113.36W
07/22/2008                   LEMHI              ID   TRAINED SPOTTER

            NUMEROUS DOWNED TREES NORTH AND SOUTH ALONG HIGHWAY 28
            NEAR THE LEADORE AREA.

&&

HENRY
Local storm report, Jul 23, 2:41 PM MDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
241 PM MDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      5 E SHOUP               45.38N 114.17W
07/22/2008                   LEMHI              ID   BROADCAST MEDIA

            LOCAL MEDIA RECEIVED REPORTS OF MINOR DEBRIS FLOWS ALONG
            THE SHOUP ROAD FROM BRIEF HEAVY RAINFALL THAT FELL ON THE
            UNSTABLE SLOPES.

0230 PM     FLASH FLOOD      1 SSE NORTH FORK        45.39N 113.99W
07/22/2008                   LEMHI              ID   BROADCAST MEDIA

            MINOR DEBRIS FLOWS WERE REPORTED ALONG US HIGHWAY 93 JUST
            SOUTH OF NORTH FORK.

0239 PM     HAIL             23 S SALMON             44.84N 113.89W
07/22/2008  E1.25 INCH       LEMHI              ID   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED HAIL THAT WAS BETWEEN QUARTER
            AND HALF DOLLAR SIZED ALONG US HIGHWAY 93 NEAR ELK BEND.

0305 PM     TSTM WND GST     SALMON                  45.18N 113.89W
07/22/2008  M66.00 MPH       LEMHI              ID   OFFICIAL NWS OBS

            RAWS STATION IN SALMON REPORTED A WIND GUST OF 66 MPH AT
            305 PM.

0310 PM     FLASH FLOOD      20 S SALMON             44.89N 113.89W
07/22/2008                   LEMHI              ID   TRAINED SPOTTER

            SEVERAL DEBRIS FLOWS REPORTED ALONG US HWY 93 NEAR ELK
            BEND DUE TO .5 INCHES RAIN IN 30 MINUTES.

0310 PM     FLASH FLOOD      1 N SALMON              44.89N 113.89W
07/22/2008                   LEMHI              ID   TRAINED SPOTTER

            A 10 MILE STRETCH OF HIGHWAY 93 IS CLOSED BETWEEN SALMON
            AND CHALLIS DUE TO MUD/ROCK SLIDES.

0315 PM     FLASH FLOOD      ELLIS                   44.69N 114.05W
07/22/2008                   LEMHI              ID   NWS EMPLOYEE

            15 TO 20 MINOR MUDSLIDES AND 3 TO 4 MAJOR MUDSLIDES
            OCCURED 20 MILES NORTH OF ELLIS IN LEMHI COUNTY.

0342 PM     HAIL             LEADORE                 44.68N 113.36W
07/22/2008  E0.75 INCH       LEMHI              ID   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PENNY SIZE HAIL

0345 PM     HAIL             2 N LEADORE             44.71N 113.36W
07/22/2008  E0.75 INCH       LEMHI              ID   PUBLIC

            LEMHI SHERIFF RELAYED A MOTORISTS REPORT OF PENNY SIZE
            HAIL.

0400 PM     TSTM WND DMG     LEADORE                 44.68N 113.36W
07/22/2008                   LEMHI              ID   TRAINED SPOTTER

            NUMEROUS DOWNED TREES NORTH AND SOUTH ALONG HIGHWAY 28
            NEAR THE LEADORE AREA.

&&

HENRY

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:16 PM MDTSevere Thunderstorm WarningMSOMissoula29 min

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.